Texas, 2009

Hail in Texas, June 17, 2009

June 17, 2009 · NWS MAF · 1 event in 1 county or zone

A region of surface convergence along the western County Warning Area combined with an upper level disturbance moving into the region from the west resulted in isolated to widely scattered convection across portions of the Davis Mountains and Rio Grande River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A region of surface convergence along the western County Warning Area combined with an upper level disturbance moving into the region from the west resulted in isolated to widely scattered convection across portions of the Davis Mountains and Rio Grande River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 12:51 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 17, 12:51 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT WED JUN 17 2009

.DISCUSSION...
UNSETTLED WEATHER APPEARS TO BE ON THE WAY THROUGH THE WEEKEND
AS AN UPPER LEVEL TROUGH/LOW REMAINS NEARLY STATIONARY ACROSS THE
DESERT SOUTHWEST AND AN UPPER LEVEL HIGH REMAINS NEARLY STATIONARY
ACROSS THE GULF COAST STATES. THE BEST CHANCE (AT LEAST CHANCE TO
LIKELY) OF SHOWERS AND THUNDERSTORMS EACH DAY SHOULD BE SOUTH AND
WEST OF THE PECOS RIVER CLOSER TO THE BLOCKED UPPER SYSTEM. WITH
PRECIPITABLE WATER PROGGED TO RUN FROM 1 TO 2 INCHES THROUGH THE
WEEKEND...HEAVY RAINFALL MAY EVENTUALLY BECOME A CONCERN.
PRECIPITATION CHANCES SHOULD HOPEFULLY EASE BY SUNDAY AS THE
UPPER HIGH BUILDS INTO TEXAS AND THE UPPER LEVEL TROUGH LIFTS
NORTHWARD. IT REMAINS TO BE SEEN IF STORMS WILL STILL FIRE IN THE
MOUNTAINS BEYOND SUNDAY. HIGH TEMPERATURES WILL BE TEMPERED BY THE
INCREASED CLOUD COVER BUT WENT ABOVE GUIDANCE ON NIGHTTIME
TEMPERATURES BASED ON RECENT TRENDS AND ANTICIPATION OF INCREASED
MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  94  73  89  /  10  10  30  30
CARLSBAD NM                69  92  68  88  /  30  20  60  50
DRYDEN TX                  74  92  73  93  /  10  10  50  20
FORT STOCKTON TX           72  93  71  91  /  10  20  60  30
GUADALUPE PASS TX          64  89  62  81  /  30  40  60  50
HOBBS NM                   67  94  69  88  /  20  20  40  50
MARFA TX                   63  83  61  83  /  30  40  70  40
MIDLAND INTL AIRPORT TX    73  94  72  90  /  10  10  40  40
ODESSA TX                  73  94  73  90  /  10  10  40  40
WINK TX                    75  97  73  93  /  30  10  60  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/12
Hazardous weather outlook, Jun 17, 11:50 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 PM CDT WED JUN 17 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1250 PM CDT WED JUN 17 2009 /1150 AM MDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY...MAINLY WEST
OF A LAMESA...TO FORT STOCKTON...TO SANDERSON LINE.  ANY
THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT
LEAST SUNDAY NIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.
THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE BRIEF
HEAVY RAINFALL...THOUGH MARGINALLY SEVERE HAIL OR WINDS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 17, 1:52 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT WED JUN 17 2009

TXZ058-074-075-172015-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
252 PM CDT WED JUN 17 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...SOUTH
CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
SOUTH OF TOYAVALE AT 252 PM CDT...MOVING NORTHEAST AT 15 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST
CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jun 17, 3:29 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT WED JUN 17 2009

TXZ058-074-075-172215-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
429 PM CDT WED JUN 17 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...
SOUTHERN REEVES AND WEST CENTRAL PECOS COUNTIES.

SEVERAL INTENSIFYING THUNDERSTORMS WERE LOCATED ACROSS SOUTHERN
REEVES...EASTERN JEFF DAVIS...AND WESTERN PECOS COUNTIES. THESE
STORMS ARE MOVING TOWARDS THE NORTH AT 15 MPH. HEAVY RAIN...SMALL
HAIL TO THE SIZE OF MARBLES...AND STRONG WINDS IN EXCESS OF 45 MPH
WILL BE POSSIBLE WITH THESE STORMS.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EAST CENTRAL JEFF DAVIS...SOUTHERN REEVES AND WEST CENTRAL
PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 146 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pecos

When
June 17, 4:10 PM CST to 4:15 PM CST
Where
Pecos County, 19.7 mi WSW of Coyanosa
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
31.030, -103.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182015.